Back to Ask the Diabetes Team Ask the Diabetes Team

From Oakbrook, Illinois, USA:

There was a question that I read about a 19 year old kid asking about the side effects of Ecstasy and LSD on his diabetes. You simply told him to stop. Although this might be the best solution, be realistic -- he's not going to stop because you told him to. So instead of being his mother, why don't you help him or point him in the right direction to find out the information he requested? You are supposed to be here to help. So help, don't judge.


I appreciate that you are unhappy with our response, but I am sure you can understand that we can not condone the use of drugs, whether someone has diabetes or not. As far as how the diabetes is affected, as you might imagine, there are no clinical studies that have documented the use of LSD and Ecstasy. It would be quite difficult to do a clinical study in which you give one group with diabetes either LSD or Ecstasy and another group the placebo. Anyway, again the best bet is to stop the use of these drugs, and if one can not do that, go into a treatment program.

I am working with a family now which just put their 16 year old son into a treatment program for drug reform. It is not a program for those with diabetes and drug addiction, but the nurse and counselor will work with his diabetes and this young man will need to assume responsibility for his diabetes. (When he is using, he has been without any insulin for two days, and his family says it is by the grace of God that he has not ended up in DKA [diabetic ketoacidosis] or a severe medical emergency). Anyway, he will be six hours from home and away from his peers that are using and hopefully all will work out. I do not know of programs that are specific for those with diabetes and drug usage, but if everyone works together, I am sure that a program will be available to help.


Additional comments from Dr. Stuart Brink:

Drugs that are uppers are extremely dangerous for people with diabetes. The risks of developing hypoglycemia unawareness are the most serious, and the most urgent. When stoned (or drunk), a person with diabetes is not very likely to respond to anything subtle. So that mild hypoglycemia that might be recognized may not be recognized and could become severe leading to unconsciousness or convulsions. Any other decisions likely to require brain function would also be compromised: what a person eats, activity, insulin doses/timing, etc.

What is worse is that chronic use would run the risk of direct blood vessel damage. High sugars, smoking, high blood pressure and high cholesterol all do similar type of damage to the blood vessel wall. Long term vascular damage is related to retinopathy, nephropathy, neuropathy, and also to stroke, circulation compromise/amputations and heart attacks. Drugs chemically related to amphetamines and LSD all have the same potential for such direct blood vessel damage.


Additional comments from Dr. Kenneth Robertson:

See Teenage Advice for practical information on this and other teenage issues.


Original posting 4 Jun 2001
Posted to Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.